Optic neuropathy has been diagnosed in several amiodarone-treated patients, including the 13 patients described in this report. The clinical severity of this drug-related optic neuropathy is milder than that characteristically described in anterior ischemic optic neuropathy. The incidence of occurrence was significantly higher than that found in an age-matched general population sample. Whether this result was due solely to amiodarone therapy, to the underlying poor health of these patients, or to a combination of these two factors is uncertain. The findings in this study prompt us to recommend that all patients who receive amiodarone undergo complete ophthalmologic examinations, including careful evaluation of the ocular fundus regularly during such therapy. Appearance of optic neuropathy is probably a relative indication for discontinuing the use of the drug, in the hopes of avoiding bilateral involvement or perhaps recovering vision. The risks of complications of amiodarone treatment must be weighed against the benefit of therapy in patients whose lives are threatened by cardiac arrhythmias. On the basis of this study, the benefits of treatment seem to outweigh the small risk of optic neuropathy. No randomized study has been undertaken to determine the true incidence of complications associated with this medication and at this time could not be justified.
ASJC Scopus subject areas